West Virginia, 2021Damaging Winds in West Virginia, July 7, 2021
July 7, 2021 · NWS PBZ · 4 events in 2 counties and zones
A nearly stationary front remained to the north of the region on July 7th. An upper trough dug across the Great Lakes during the daytime hours as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front remained to the north of the region on July 7th. An upper trough dug across the Great Lakes during the daytime hours as well. While better upper-level forcing remained to the north, return flow increased between this trough and the tropical system Elsa to the southeast. An abundant amount of moisture and warm air was thus funneled into our region. Deep-layer shear was weak, but enough instability and dry air aloft was present to promote many instances of damaging wind gusts. While storm damage was more severe in Pennsylvania and Ohio, a few instances of tree damage were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 9:03 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 7, 9:03 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1003 AM EDT Wed Jul 7 2021
.SYNOPSIS...
Showers and thunderstorms will be possible through Friday with the
gradual passage of a low pressure system. Isolated to scattered
severe storms may be possible this evening mainly north of
Pittsburgh.
&&
.NEAR TERM /THROUGH TONIGHT/...
10am update...No major changes to the near term forecast. Though
severe risk highlights have been pulled farther south as any storm
that develops could generate damaging wind, the previously discussed
warm air and weak shear keeps confidence too low for storm formation
(let alone severity) generally south of Pittsburgh.
Previous discussion...
Warm, humid conditions will continue today as moist southwest flow
persists as the region lays in between the southeast ridge and an
incoming trough to the west. The combination of increased jet support
and a modestly unstable environment will lead to more widespread
shower and thunderstorm activity this aftn and eve. Eastern Oh to
northwest PA and along with the higher terrain of WV will be the
favored locations for convection given proximity to upper jet and
orographic lift, respectively.
Enough shear and instability appears to be in place for storms
to tap into dry air aloft, creating a microburst-like damaging wind
threat. However, warm air aloft, potentially too weak of shear, and
weak sfc ridging may inhibit strong updraft development to maximize
this potential, resulting in a more isolated severe event and
potentially reduced storm coverage. This warm air aloft suppression
is starting to be picked up by Hi-res models which suppress
development from Pittsburgh southwest along the OH/WV border until
the overnight period.
The loss of heating and near sfc stabilization should diminish the
severe threat tonight. However, jet support will further increase
with the approaching trough as warm, moist advection continues, with
model noting modest elevated instability. As a result, iso/sct
showers and thunderstorms should continue overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
(Limited) diurnal heating and the approach/passage of a sfc cold
front will reinvigorate convection Thursday, with most locations
likely seeing rain. Little insolation will minimize instability and
mute any severe threat, but continued heavy rainfall may cause
issues, especially over locations that previously received heavy
rainfall. This threat could be further heightened if the region
(notably over southwest PA into northern WV) sees convective
enhancement due to the northward movement/position of Tropical Storm
Elsa. This will have to be monitored moving forward.
Precipitation will taper off Thursday night as the upper trough (and
Elsa) move east and weak dry advection develops within brief westerly
flow.
An additional shortwave will quickly follow Friday and tap into the
residual moisture in place to create another round of mostly
scattered showers and an isolated thunderstorm. Temperature Friday
will be near seasonal averages due to cold advection and only broken
sunshine.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A perturbed quasi-zonal flow may result in a series of troughs moving
through the upper Ohio River Valley into next week, providing
periodic chances for showers and thunderstorms and seasonable
temperature.
Model to model and run to run differences mean this period is fairly
low confidence and patience will be needed before any finer details
can be sussed out on actual temperature/precipitation trends, let
alone severe/flash flood threats.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Shower and thunderstorm coverage will increase through the afternoon
with the approach of an upper trough, with eastern OH/northwest PA
the favored locations for convection. The presence of dry air aloft
means any storms that develop could produce brief and gusty wind
while the humid environment will support heavy rain that can quickly
create IFR visibilities.
The one limiting factor to monitor is warm air aloft that may
suppress some convection, creating a convective hole from PIT
southwest to the OH/WV border. Will maintain thunder mention, but
will keep convective window small.
While convection will diminish around 00z/02z tonight, the continued
presence of the trough and a moist environment means iso/sct showers
are likely to continue through the overnight period. Though lightning
will be possible, confidence will be too low for any one terminal
impact, so avoided inclusion for now. Expected cloud cover in between
showers should mitigate any IFR stratus/fog threat, though moisture
pooling ahead of an incoming cold front may generate areas of MVFR
cigs.
The approach and eventual passage of the cold front will
reinvigorate storms Thursday, with restrictions likely under any
storm.
.Outlook...
Periodic restrictions will remain possible into Friday as a quick
hitting trough returns precipitation chances, before high pressure
should bring about VFR conditions Saturday. Periodic rain and
restrictions are possible with an active pattern heading into next
week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 7, 12:10 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
110 PM EDT Wed Jul 7 2021
OHZ041-PAZ007>009-013>016-020-022-023-081715-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-
110 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and western Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are expected this afternoon and
evening, with a few potentially becoming severe and produce damaging
wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004-
012-021-509>514-081715-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
110 PM EDT Wed Jul 7 2021
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms may develop this afternoon,
with a low chance a storm could become severe and produce damaging
wind.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 12:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
126 PM EDT Wed Jul 7 2021
PAZ031-075-WVZ509-510-071800-
Greene-Fayette-Ridges of Eastern Monongalia and Northwestern
Preston-Monongalia-
126 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE AND NORTHEASTERN
MONONGALIA COUNTIES...
At 126 PM EDT, a strong thunderstorm was located over Cassville, or
near Star City, moving northeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Morgantown... Westover...
Star City... Point Marion...
Granville... Cassville...
Bobtown... Mount Morris...
Booth... Cheat Lake...
Pentress... Osage...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 7 and 11.
Interstate 79 in Pennsylvania between mile markers 0 and 7.
Interstate 79 in West Virginia between mile markers 150 and 160.
LAT...LON 3967 8021 3985 8006 3969 7978 3957 8003
TIME...MOT...LOC 1726Z 224DEG 15KT 3966 8005
Thunderstorm Wind, Monongalia
- When
- July 7, 12:30 PM EST
- Where
- Monongalia County, 2.81 mi N of Jere
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.710, -80.040
Trees were reported to be downed near Bowlby.
Thunderstorm Wind, Hancock
- When
- July 7, 2:00 PM EST
- Where
- Hancock County, 0.53 mi E of Weirton Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.420, -80.590
A few trees were reported to be blown down.
Thunderstorm Wind, Hancock
- When
- July 7, 2:03 PM EST
- Where
- Hancock County, 1.58 mi W of Pleasant Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.430, -80.560
A few trees and large limbs were blown down near 20th Street.
Thunderstorm Wind, Monongalia
- When
- July 7, 5:48 PM EST
- Where
- Monongalia County, 2.14 mi NNW of Maidsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.710, -79.990
Trees were reported to be blown down near Lazelle School Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972124, 972125, 972126, 972127.